Some recent media reports have suggested that chloroquine can protect patients from coronavirus or treat COVID-19, the illness caused by coronavirus. However, please note that chloroquine and hydroxychloroquine are not licensed to treat COVID-19 related symptoms or prevent infection. Using them, other than when prescribed by a doctor, could be dangerous.
Clinical trials are ongoing to test chloroquine and hydroxychloroquine as an agent in the treatment of COVID-19 or to prevent COVID-19 infection. These trials are still not completed, so no conclusions have been reached on the safety and effectiveness of this medicine to treat or prevent COVID-19.
Until we have clear, definitive evidence these treatments are safe and effective for the treatment of COVID-19, they should only be used for this purpose.
People with other health conditions may be at higher risk of side effects from chloroquine and hydroxychloroquine. There are also potentially harmful interactions with other medication which may be prescribed or taken. Chloroquine and hydroxychloroquine can affect the heart as can many psychotropic medications such as antipsychotics and antidepressants. Medications should always be discussed with and prescribed by an appropriate healthcare professional.
If you do have COVID-19 symptoms, including a fever, sore throat and achiness, then you can take paracetamol - please read the advice below carefully.
Paracetamol and coronavirus (COVID-19)
Paracetamol can be used to ease your symptoms if you become unwell with coronavirus, unless your doctor has told you paracetamol is not suitable for you.
Paracetamol is a common painkiller used to treat aches and pain. It can also be used to reduce a high temperature.
It's available combined with other painkillers and anti-sickness medicines. It's also an ingredient in a wide range of cold and flu remedies.
Check with your doctor or pharmacist if you:
have had an allergic reaction to paracetamol or any other medicines in the past
have liver or kidney problems
regularly drink more than the maximum recommended amount of alcohol (14 units a week)
take medicine for epilepsy
take medicine for tuberculosis (TB)
take the blood-thinner warfarin and you may need to take paracetamol on a regular basis
Paracetamol takes up to an hour to work.
Paracetamol can be taken with or without food.
Adults can take a maximum of 4 doses (up to eight 500mg tablets in total) in 24 hours.
Always leave at least 4 hours between doses.
Do not take paracetamol with other medicines containing paracetamol. Check the label to see whether they contain paracetamol. – ask your healthcare professional if unsure
Paracetamol is safe to take in pregnancy and while breastfeeding, at recommended doses. If you take paracetamol in pregnancy or while breastfeeding, take the lowest dose of paracetamol that works for you for the shortest possible time.
Brand names include Disprol, Hedex, Medinol and Panadol
It's safe to take paracetamol with other types of painkiller that don't contain paracetamol, such as ibuprofen, aspirin and codeine.
Importantly overdosing on paracetamol can cause serious side effects. Do not be tempted to increase the dose or to take a double dose if your pain is very bad. Do not take an extra dose to make up for a missed one.
Get help from 111 now if you take:
more than 2 extra tablets of paracetamol
more than 8 tablets of paracetamol in 24 hours
Taking too much paracetamol can be dangerous and you may need treatment.
Online Go to 111.nhs.uk
Telephone Call 111
If you need to go to your nearest A&E, take the paracetamol packet or leaflet inside it plus any remaining medicine with you.
For more information about paracetamol use, click here.
MHRA, Chloroquine and Hydroxychloroquine not licensed for coronavirus (COVID-19) treatment https://www.gov.uk/government/news/chloroquine-and-hydroxychloroquine-not-licensed-for-coronavirus-covid-19-treatment Published 25 March 2020 accessed 30/03/20
C&I has moved the service we normally offer in emergency departments to our 24-hour Mental Health Crisis Assessment Service, at St Pancras Hospital. The service will see people in need of urgent care so that they do not have to go to a hospital emergency department unless they have an urgent medical need. Emergency departments are under unprecedented pressure due to COVID-19 – the illness caused by coronavirus. We are urging people in mental health crisis to telephone our 24/7 crisis line on 0800 917 3333 or contact their usual community mental health team. If service users attend the 24-hour Mental Health Crisis Assessment Service in person we will see you but we urge you to contact the crisis line in advance for advice to ensure you are only leaving home when absolutely necessary.